Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 13, 2014, 6:43 PM MDT for Navajo County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2014, 6:43 PM MDT (00:43 UTC)
- Expired
- Jul 13, 2014, 7:30 PM MDT
- In force
- 47 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 87 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2469 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
903 WUUS55 KFGZ 140043 SVRFGZ AZC017-140130- /O.NEW.KFGZ.SV.W.0009.140714T0043Z-140714T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 543 PM MST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA... * UNTIL 630 PM MST * AT 540 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF MILEPOST 20 ON SR 377...OR 4 TO 8 MILES NORTHWEST IF SNOWFLAKE...AND MOVING SOUTHWEST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILEPOST 15 ON SR 377 AND MILEPOST 325 ON SR 277 PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WARNING IS ISSUED FOR STORMS PRODUCING HAIL 1 INCH DIAMETER OR LARGER...AND/OR WINDS GREATER THAN 57 MPH. && LAT...LON 3446 11026 3466 11046 3474 11018 3459 11007 TIME...MOT...LOC 0043Z 058DEG 9KT 3462 11022 $$ TC
2 follow-up statements
009 WWUS55 KFGZ 140118 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 618 PM MST SUN JUL 13 2014 AZC017-140130- /O.CON.KFGZ.SV.W.0009.000000T0000Z-140714T0130Z/ NAVAJO AZ- 618 PM MST SUN JUL 13 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTH CENTRAL NAVAJO COUNTY... AT 616 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED BETWEEN MILE POST 5 AND 10 ON STATE ROUTE 377...MOVING SOUTHWEST AT 20 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3470 11030 3456 11017 3449 11029 3463 11043 TIME...MOT...LOC 0117Z 057DEG 17KT 3456 11037 $$ JJ
541 WWUS55 KFGZ 140130 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 630 PM MST SUN JUL 13 2014 AZC017-140135- /O.EXP.KFGZ.SV.W.0009.000000T0000Z-140714T0130Z/ NAVAJO AZ- 630 PM MST SUN JUL 13 2014 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NAVAJO COUNTY WILL EXPIRE AT 630 PM MST... THE STORM THAT PROMPTED THE WARNING HAS MOVE WEST SOUTHWEST OF SNOWFLAKE AND IS NOW 8 MILES NORTH NORTHEAST OF ARIPINE. THIS STORM HAS WEAKENED...HOWEVER IT IS STILL CAPABLE OF PRODUCING HAIL AROUND 0.75 INCHES IN DIAMETER AND VERY HEAVY RAINFALL WHICH CAN PRODUCE RAPID PONDING OF WATER AN AREA ROADWAYS. THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3470 11030 3456 11017 3449 11029 3463 11043 TIME...MOT...LOC 0125Z 057DEG 17KT 3454 11041 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 4:41 PM MDT, 2 hours 2 minutes earlier.
Area forecast discussion, Jul 13, 4:41 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 341 PM MST SUN JUL 13 2014 .SYNOPSIS... A HIGH PRESSURE RIDGE WILL REMAIN NORTH OF ARIZONA EARLY THIS WEEK ALLOWING DEEP SUBTROPICAL MOISTURE TO STREAM INTO THE NORTHLAND...LEADING TO HIGHER CHANCES FOR SHOWERS AND STORMS. THE RIDGE WILL MIGRATE SOUTH FROM WEDNESDAY ONWARD BRINGING DRIER AND MORE STABLE AIR TO THE REGION WITH A DOWNWARD TREND IN STORM ACTIVITY DURING THE SECOND HALF OF THE WEEK. && .DISCUSSION... ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS HAVE DEVELOPED TODAY AND ACTIVITY IS ANTICIPATED TO LINGER AT LEAST WELL INTO THE EVENING HOURS. GREATER OVERALL COVERAGE HAS BEEN NOTED TODAY THAN YESTERDAY...ESPECIALLY IN YAVAPAI COUNTY. THE HIGH PRESSURE RIDGE THAT HELPS TO DEFINE THE NORTHWARD EXTENT OF THE MONSOON MOISTURE WILL REMAIN OVER NEVADA AND UTAH THROUGH TUESDAY. SATELLITE IMAGERY AND MODEL DATA ALSO SHOW A EASTERLY TROUGH MOVING ACROSS THE BAJA PENINSULA. THIS PATTERN IS FAVORABLE FOR STREAMING DEEPER SUBTROPICAL MOISTURE NORTHWARD INTO ARIZONA RESULTING IN ELEVATED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS THE REGION FOR THE NEXT SEVERAL DAYS. WEATHER MODELS AGREE THAT THE MOISTURE LEVELS ACROSS THE SOUTHWEST REGION WILL INCREASE FURTHER ON MONDAY. ON WEDNESDAY...THE RIDGE WILL PUSH SOUTH ACROSS ARIZONA AND CHANCES FOR STORM ACTIVITY WILL BEGIN TO SLOWLY TREND DOWNWARD. HOWEVER...ENOUGH MOISTURE AND AIR MASS INSTABILITY WILL LINGER FOR MORE NORMAL MONSOON SHOWER ACTIVITY. THURSDAY ONWARD...THE RIDGE BEGINS TO MOVE INTO A MOISTURE BLOCKING POSITION WITH THE MID-LEVEL HIGH CENTER LOCATED OVER SOUTHEASTERN ARIZONA. THIS MAY LEAD TO LOWER MOISTURE LEVELS...SLIGHTLY WARMER HIGH TEMPERATURES AND LOWER CHANCES FOR SHOWER AND STORM ACTIVITY INTO THE UPCOMING WEEKEND. && .AVIATION... FOR THE 00Z PACKAGE...EXPECT SCATTERED TO BROKEN CLOUDS AT OR ABOVE 9-12 KFT AGL FOR THE 24 HOURS. TIL 04Z MON SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS NORTHERN ARIZONA WITH LCL IFR CONDITIONS. STORM ACTIVITY DIMINISHING AFTER 04Z MONDAY AND REDEVELOPING AFT 17Z MON. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FIRE WEATHER... TONIGHT THROUGH WEDNESDAY...MOISTURE WILL INCREASE ACROSS NORTHERN ARIZONA THOUGH MONDAY...WITH THE FLOW ALOFT FROM THE EAST. THE RESULT IS SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. HEAVY RAIN IS POSSIBLE WITH STRONGER STORMS. THURSDAY AND FRIDAY...PRESENT INDICATIONS ARE FOR A DECREASING TREND IN MONSOON STORM COVERAGE AS DRIER ARE FILTERS INTO THE REGION. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........KD AVIATION.......DL FIRE WEATHER...DL FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 13, 6:00 PM MDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 500 PM MST SUN JUL 13 2014 AZZ004>018-037>040-140015- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 500 PM MST SUN JUL 13 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH EARLY EVENING. IMPACTS INCLUDE FLASH FLOODING POTENTIAL AND AREAS OF STRONG OUTFLOW WINDS TO 50 MPH. STORM MOVEMENT TODAY IS FROM EAST TO WEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY GOOD CHANCES FOR SHOWERS AND THUNDERSTORMS CONTINUE THROUGH WEDNESDAY. CHANCES FOR STORMS TREND LOWER EACH DAY STARTING THURSDAY AS MOISTURE LEVELS DECREASE. JJ
In the hours before
Special weather statement, Jul 13, 4:19 PM MDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 319 PM MST SUN JUL 13 2014 AZZ008-015-037-132245- YAVAPAI AZ-COCONINO AZ- 319 PM MST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 345 PM MST AT 316 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A STRONG THUNDERSTORM 9 MILES NORTHWEST OF PERKINSVILLE...MOVING SOUTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... MILEPOST 350 ON SR 89... MILEPOST 345 ON SR 89... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3480 11230 3493 11252 3513 11232 3503 11214 TIME...MOT...LOC 2219Z 035DEG 7KT 3500 11229 TC
Special weather statement, Jul 13, 4:54 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 354 PM MST SUN JUL 13 2014 AZZ012-013-040-132315- COCONINO AZ-NAVAJO AZ- 354 PM MST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA WEST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 415 PM MST AT 348 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF TOLANI LAKE...MOVING WEST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... LEUPP IN COCONINO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3515 11093 3536 11101 3544 11064 3526 11057 TIME...MOT...LOC 2252Z 072DEG 13KT 3532 11072 TC
Special weather statement, Jul 13, 5:43 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 443 PM MST SUN JUL 13 2014 AZZ014-017-140015- APACHE AZ- 443 PM MST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 515 PM MST AT 438 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LYMAN LAKE STATE PARK... MOVING WEST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... MILEPOST 370 ON HWY 60... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IF TRAVELING IN A VEHICLE BE PREPARED FOR PONDING OF WATER ON AREA ROADWAYS. && LAT...LON 3420 10961 3444 10964 3442 10942 3424 10939 TIME...MOT...LOC 2342Z 083DEG 11KT 3432 10952 TC
Special weather statement, Jul 13, 6:08 PM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 508 PM MST SUN JUL 13 2014 AZZ012-013-016-140030- COCONINO AZ-NAVAJO AZ- 508 PM MST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA EXTREME WEST CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 530 PM MST AT 501 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM 20 MILES SOUTH OF WINSLOW...MOVING WEST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. EXPECT PONDING OF WATER ON AREA ROADWAYS. LOCATIONS IMPACTED INCLUDE... SOUTH OF WINSLOW NEAR HIGHWAY 99 MILE MARKER 22... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3461 11080 3481 11086 3483 11070 3465 11065 TIME...MOT...LOC 0006Z 077DEG 6KT 3473 11072 TC
Special weather statement, Jul 13, 6:27 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 527 PM MST SUN JUL 13 2014 AZZ013-016-140100- NAVAJO AZ- 527 PM MST SUN JUL 13 2014 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL NAVAJO COUNTY IN NORTHEAST ARIZONA UNTIL 600 PM MST AT 522 PM MST...NATIONAL WEATHER SERVICE RADAR DETECTED A STRONG THUNDERSTORM 8 MILES NORTH OF SNOWFLAKE...MOVING WEST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... THIS STORM WILL STAY AROUND 4 TO 6 MILE NORTHWEST OF SNOWFLAKE IN RURAL SOUTHERN NAVAJO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3444 11038 3468 11047 3475 11006 3458 11000 TIME...MOT...LOC 0026Z 072DEG 10KT 3464 11014 TC
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 6:08 PM MDT | Special Weather Statement | FGZ | 22 min | |
| Jul 13, 6:14 PM MDT | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 46 min |
| Jul 13, 6:27 PM MDT | Special Weather Statement | FGZ | 33 min | |
| Jul 13, 6:53 PM MDT | Special Weather Statement | FGZ | 52 min | |
| Jul 13, 7:14 PM MDT | Special Weather Statement | FGZ | 31 min | |
| Jul 13, 7:42 PM MDT | Special Weather Statement | FGZ | 33 min | |
| Jul 13, 7:55 PM MDT | Special Weather Statement | FGZ | 35 min | |
| Jul 13, 8:00 PM MDT | Special Weather Statement | FGZ | 30 min | |
| Jul 14, 1:27 PM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 2:26 PM MDT | Areal Flood Advisory | FGZ | Coconino, Navajo | 2 hr |
| Jul 14, 3:35 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 4:34 PM MDT | Areal Flood Advisory | FGZ | Gila | 3 hr |
| Jul 14, 5:09 PM MDT | Severe Thunderstorm Warning | FGZ | Yavapai | 36 min |
| Jul 14, 5:19 PM MDT | Flash Flood Warning | FGZ | Yavapai | 116 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.